Michigan, 2004

Hail and Damaging Winds in Michigan, June 23 to 24, 2004

June 23 to 24, 2004 · NWS GRR · 6 events in 4 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$40,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 23, 2:42 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 23, 2:42 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED JUN 23 2004

.SHORT TERM...
MAIN ISSUE IT THE THREAT FOR SEVERE WEATHER THIS EVENING. SECOND
ISSUE IS THE PRECIPITATION EVENT FOR THURSDAY AFTERNOON.  LITTLE
QUESTION ABOUT FRIDAY...MOSTLY SUNNY AND PLEASANT

FOR TONIGHT THERE IS A STRONG SHORTWAVE DROPPING SOUTHEAST FROM THE
DAKOTAS THIS AFTERNOON AND THE SURFACE WAVE OVER ERN IOWA/NW IL IS
WAITING FOR THAT WAVE. THAT MEANS THE FRONT WILL REMAIN STALLED OVER
CENTRAL LOWER MICHIGAN THIS EVENING TILL THAT SHORTWAVE MOVES IT
OUT. WITH THE AID OF A STRONG MID LEVEL JET...A 35 KNOT LOW LEVEL
JET NOSING INTO THE SOUTHWEST SECTIONS OF LOWER MICHIGAN BETWEEN 00Z
AND 06Z AND THE DPVA...SHOWERS AND SCT THUNDERSTORMS WILL BECOME
MORE WIDESPREAD ALONG AND NORTH OF INTERSTATE 96 THIS EVENING. THE
SHOWERS WILL BE MORE SCATTERED SOUTH OF INTERSTATE 96 SINCE THE
FRONT WILL NEVER GET THERE TONIGHT. DUE TO THE 60 TO 70 KNOTS OF
SHEAR BETWEEN 0 AND 6 KM... AND THE 6 TO 7C/KM LAPSE RATES
TONIGHT...ISOLATED LARGE HAIL (FREEZING LEVEL NEAR 10000 FT) NOT OUT
OF THE QUESTION BUT WHATEVER HAPPENS WILL BE ELEVATED BEING NORTH OF
THE SURFACE FRONT.

THAT MAIN UPPER WAVE MOVES ACROSS NRN LOWER MICHIGAN THURSDAY
AFTERNOON. THERE IS STRONG FG FORCING ASSOCIATED WITH THAT.
INSTABILITY IS ALMOST NIL ON THE ETA BUT STRONG OVER THE SE CWA ON
THE GFS DURING THE MORNING INTO EARLY AFTERNOON.  SINCE THE FRONT
WILL NOT HAVE CLEARED THE CWA TONIGHT...THE GFS IS LIKELY CLOSER TO
THE TRUTH. THUS HAVE SCT THUNDERSTORMS NEAR INTERSTATE 94 THURSDAY.
I ALSO HAVE 30 POP IN THE MORNING AND 50 POP IN THE AFTERNOON AND
EVENING SINCE THAT IS WHEN IT MORE THAN LIKELY WILL REALLY RAIN.

SKIES WILL CLEAR THURSDAY NIGHT...MOSTLY AFTER MIDNIGHT AS THAT WAVE
MOVES OUT AND THE DEEPER MOISTURE MOVES OUT.

FRIDAY WILL BE MOSTLY SUNNY AS RIDGING MOVES IN FROM THE SURFACE
THROUGH 850 MB.  WHILE THERE IS SHORTWAVE THE MOVES ACROSS THE NRN
CWA AROUND 18Z THE AIR WILL BE TO DRY OF MUCH OF ANYTHING.

.LONG TERM...
LATEST MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE WELL HAVE VERY
TRANQUIL AND DRY WX THROUGH THE EXTENDED PERIOD, ACCOMPANIED BY A
GRADUAL MODERATING TREND OF TEMPS.  BY SATURDAY NIGHT A BROAD H5
TROUGH WILL STILL BE PARKED OVER THE EASTERN LAKES REGION AND
SEVERAL WEAK IMPULSES OF H5 ENERGY WILL PASS THROUGH. HOWEVER, RH
PROGS ARE NOT TOO IMPRESSIVE WITH MOISTURE SATURDAY NIGHT, AND WE
BELIEVE SUBSIDENCE UNDER THE WEAK HIGH PRESSURE RIDGE WILL INHIBIT
ANY SHOWERS FROM DEVELOPING.

THE SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX EARLY TO MID NEXT
WEEK AND PRODUCE PARTLY TO MOSTLY CLEAR SKIES. THIS WILL BE
ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS AS THE H5 PATTERN
BECOMES MORE ZONAL AND 1000-500 MB HEIGHTS GRADUALLY RISE TO AROUND
582 DM BY LATE TUESDAY AND WEDNESDAY. THEREFORE TEMPS WILL RETURN TO
NEAR NORMAL LEVELS AND MAX TEMPS COULD REACH THE LOWER 80S BY
TUESDAY AND WEDNESDAY. DRY WX WILL PERSIST THROUGH WEDNESDAY.

&&

.GRR...NONE.

&&

WDM LAURENS
Hazardous weather outlook, Jun 23, 10:10 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EDT WED JUN 23 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1110 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FROM MID AFTERNOON THROUGH THE EVENING. SOME STORMS
MAY BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE AREA BETWEEN 200 PM AND 200 AM... WITH THE
BEST CHANCE FOR THUNDERSTORMS COMING DURING THE LATE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT FROM STORMS WILL BE HIGH WINDS. SOME
OF THE STRONGEST STORMS MAY CONTAIN WINDS TO NEAR 60 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 40 MPH. ISOLATED
TORNADOES CANNOT BE RULED OUT EITHER LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY. STORMS SOUTH OF
INTERSTATE 96 MAY REACH SEVERE LEVELS. HIGH WINDS AGAIN APPEAR
TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BOTH TODAY AND THURSDAY.

LAURENS

In the hours before

Special weather statement, Jun 23, 5:06 PM EST, 1 hour 5 minutes before
MIZ043>046-050>052-056>059-064>067-071>074-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EDT WED JUN 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT THURSDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The radar

The Grand Rapids radar (KGRR), 67 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Muskegon

When
June 23, 6:11 PM EST
Where
Muskegon County, Muskegon
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -86.233

Law enforcement reported three quarters inch diameter hail ten miles north of Muskegon.

Hail, Muskegon

When
June 23, 6:30 PM EST
Where
Muskegon County, Muskegon
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
43.233, -86.233

Three quarters inch diameter hail was reported seven miles northeast of Muskegon by broadcast media.

Hail, Gratiot

When
June 23, 7:48 PM EST
Where
Gratiot County, Ithaca
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.283, -84.617

Seven eighths inch diameter hail was reported three miles south of Ithaca.

Hail, Newaygo

When
June 23, 10:48 PM EST
Where
Newaygo County, Newaygo
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.417, -85.800

One inch diameter hail was reported by the public three miles southeast of Newaygo.

Thunderstorm Wind, Muskegon

When
June 24, 1:20 AM EST to 1:25 AM EST
Where
Muskegon County, Muskegon
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
43.233, -86.233

A wind gust to 60 m.p.h. was estimated in Norton Shores and a two to four foot diameter tree limb was blown down in Fruitland township.

Thunderstorm Wind, Ottawa

When
June 24, 1:24 AM EST
Where
Ottawa County, Grand Haven
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -86.233

Several trees were blown down in the Grand Haven and Spring Lake areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411310, 5411309, 5411312, 5411311, 5411308, 5411307.